Taiwanese Journal of Mathematics

Existence and Stability of Coexistence States for a Reaction-diffusion-advection Model

Jianhua Wu and Hailong Yuan

Full-text: Open access


In this paper, we consider a two-species Lotka-Volterra competition model in one-dimensional spatially inhomogeneous environments. It is assumed that two competitors have the same movement strategy but slightly differing in their inter- and intra-specific competition rates. By using the Lyapunov-Schmidt reduction technique as well as some analytic skills, we find that the existence and stability of coexistence states can be determined by some scalar functions, and hence the unique coexistence state of the system is established in certain cases.

Article information

Taiwanese J. Math., Volume 21, Number 4 (2017), 865-880.

Received: 30 March 2016
Revised: 12 October 2016
Accepted: 28 October 2016
First available in Project Euclid: 27 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K57: Reaction-diffusion equations

existence stability advective environment


Wu, Jianhua; Yuan, Hailong. Existence and Stability of Coexistence States for a Reaction-diffusion-advection Model. Taiwanese J. Math. 21 (2017), no. 4, 865--880. doi:10.11650/tjm/7514. https://projecteuclid.org/euclid.twjm/1501120839

Export citation


  • R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-diffusion Equations, Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Chichester, 2003.
  • R. S. Cantrell, C. Cosner and Y. Lou, Movement toward better environments and the evolution of rapid diffusion, Math. Biosci. 204 (2006), no. 2, 199–214.
  • X. Chen, R. Hambrock and Y. Lou, Evolution of conditional dispersal: a reaction-diffusion-advection model, J. Math. Biol. 57 (2008), no. 3, 361–386.
  • C. Cosner, Reaction-diffusion-advection models for the effects and evolution of dispersal, Discrete Contin. Dyn. Syst. 34 (2014), no. 5, 1701–1745.
  • J. Dockery, V. Hutson, K. Mischaikow and M. Pernarowski, The evolution of slow dispersal rates: a reaction diffusion model, J. Math. Biol. 37 (1998), no. 1, 61–83.
  • X. He and W.-M. Ni, The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system I: Heterogeneity vs. homogeneity, J. Differential Equations 254 (2013), no. 2, 528–546.
  • ––––, The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system II: The general case, J. Differential Equations 254 (2013), no. 10, 4088–4108.
  • P. Hess, Periodic-parabolic Boundary Value Problems and Positivity, Pitman Research Notes in Mathematics Series 247, Longman Scientific & Technical, Harlow, New York, 1991.
  • S.-B. Hsu and Y. Lou, Single phytoplankton species growth with light and advection in a water column, SIAM J. Appl. Math. 70 (2010), no. 8, 2942–2974.
  • J. Huisman, M. Arrayás, U. Ebert and B. Sommeijer, How do sinking phytoplankton species manage to persist?, Amer. Nat. 159 (2002), no. 3, 245–254.
  • V. Hutson, Y. Lou and K. Mischaikow, Spatial heterogeneity of resources versus Lotka-Volterra dynamics, J. Differential Equations 185 (2002), no. 1, 97–136.
  • ––––, Convergence in competition models with small diffusion coefficients, J. Differential Equations 211 (2005), no. 1, 135–161.
  • V. Hutson, Y. Lou, K. Mischaikow and P. Poláčik, Competing species near a degenerate limit, SIAM J. Math. Anal. 35 (2003), no. 2, 453–491.
  • V. Hutson, J. López-Gómez, K. Mischaikow and G. Vickers, Limit behaviour for a competing species problem with diffusion, in Dynamical Systems and Applications, 343–358, World Sci. Ser. Appl. Anal. 4, World Scientific, River Edge, NJ, 1995.
  • T. Kolokolnikov, C. Ou and Y. Yuan, Phytoplankton depth profiles and their transitions near the critical sinking velocity, J. Math. Biol. 59 (2009), no. 1, 105–122.
  • K.-Y. Lam and W.-M. Ni, Uniqueness and complete dynamics in heterogeneous competition-diffusion systems, SIAM J. Appl. Math. 72 (2012), no. 6, 1695–1712.
  • S. Liang and Y. Lou, On the dependence of population size upon random dispersal rate, Discrete Contin. Dyn. Syst. Ser. B 17 (2012), no. 8, 2771–2788.
  • Y. Lou, On the effects of migration and spatial heterogeneity on single and multiple species, J. Differential Equations 223 (2006), no. 2, 400–426.
  • Y. Lou, S. Martínez and P. Poláčik, Loops and branches of coexistence states in a Lotka-Voltrra competition model, J. Differential Equations 230 (2006), no. 2, 720–742.
  • Y. Lou and W.-M. Ni, Diffusion, self-diffusion and cross-diffusion, J. Differential Equations 131 (1996), no. 1, 79–131.
  • ––––, Diffusion vs cross-diffusion: an elliptic approach, J. Differential Equations 154 (1999), no. 1, 157–190.
  • Y. Lou, D. Xiao and P. Zhou, Qualitative analysis for a Lotka-Volterra competition system in advective homogeneous environment, Discrete Contin. Dyn. Syst. 36 (2016), no. 2, 953–969.
  • Y. Lou and P. Zhou, Evolution of dispersal in advective homogeneous environment: the effect of boundary conditions, J. Differential Equations 259 (2015), no. 1, 141–171.
  • W.-M. Ni, The Mathematics of Diffusion, CBMS-NSF Regional Conference Series in Applied Mathematics 82, SIAM, Philadelphia, PA, 2011.
  • X.-Q. Zhao and P. Zhou, On a Lotka-Volterra competition model: the effects of advection and spatial variation, Calc. Var. Partial Differential Equations 55 (2016), no. 4, Art. 73, 25 pp.
  • P. Zhou, On a Lotka-Volterra competition system: diffusion vs advection, Calc. Var. Partial Differential Equations 55 (2016), no. 6, Art. 137, 29 pp.